Alert archive / Virginia / Flash Flood Warnings in 2023

Flash Flood Warning 23, NWS Blacksburg, VA

August 28, 2023Franklin County, Pittsylvania County, Virginia

NWS Blacksburg, VA issued this flash flood warning at Aug 28, 2023, 2:58 AM EDT for Franklin County, Pittsylvania County, Virginia. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 28, 2023, 2:58 AM EDT (06:58 UTC)
Expired
Aug 28, 2023, 5:59 AM EDT
In force
3 hr
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon
Flood severity
None

Counties Franklin County, VA, Pittsylvania County, VA

The radar

The Roanoke radar (KFCX), 43 km from the middle of the area, began a volume at 07:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 7.0 hours before the alert went out and 38 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2023-08-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 502 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 2023-08-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -5 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
502 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
907 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
-5 m²/s²
0-3 km storm-relative helicity
-13 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

The text

As transmitted.

621 
WGUS51 KRNK 280658
FFWRNK
VAC067-143-281300-
/O.NEW.KRNK.FF.W.0023.230828T0658Z-230828T1300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Blacksburg VA
258 AM EDT Mon Aug 28 2023

The National Weather Service in Blacksburg has issued a

* Flash Flood Warning for...
  Western Pittsylvania County in south central Virginia...
  Franklin County in west central Virginia...

* Until 900 AM EDT Monday.

* At 258 AM EDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1 and 3 inches of rain 
  have fallen since 2 AM. The expected rainfall rate is 1 to 3 
  inches in 1 hour. Additional rainfall amounts of 2 to 4 inches are 
  possible through 7AM in the warned area. Flash flooding is ongoing 
  or expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Rocky Mount...                     Chatham...
  Boones Mill...                     Penhook...
  Callands...                        Sydnorsville...
  Ferrum...

This includes the following streams and drainages...
  Bearskin Creek, Big Chestnut Creek, Back Creek and Banister River.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

&&

LAT...LON 3710 8012 3712 8013 3717 8003 3714 7999
      3714 7995 3722 7984 3679 7925 3663 7932
      3667 7938 3669 7968 3686 7964 3683 7966
      3683 7969 3694 8006 3705 7999

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...1-3 INCHES IN 1 HOUR

$$

RS
1 follow-up statement
943 
WGUS71 KRNK 280959
FFSRNK

Flash Flood Statement
National Weather Service Blacksburg VA
559 AM EDT Mon Aug 28 2023

VAC067-143-281009-
/O.CAN.KRNK.FF.W.0023.000000T0000Z-230828T1300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Franklin VA-Pittsylvania VA-
559 AM EDT Mon Aug 28 2023

...FLASH FLOOD WARNING FOR WEST CENTRAL PITTSYLVANIA AND 
SOUTHEASTERN FRANKLIN COUNTIES HAS BEEN REPLACED WITH A FLOOD 
ADVISORY...

LAT...LON 3697 7971 3685 7934 3673 7948 3683 7965
      3686 7964 3683 7967 3686 7977

$$

RS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Aug 27, 9:55 PM EDT, 5 hours 3 minutes earlier.

Area forecast discussion, Aug 27, 9:55 PM EDT, 5 hours 3 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
955 PM EDT Sun Aug 27 2023

.SYNOPSIS...
Rounds of heavy rain and thunderstorms continue into the
beginning of the work week as a stalled front remains over the
Carolinas. A stronger cold front will arrive next week,
bringing cooler temperatures and drier conditions to the region.

&&

.NEAR TERM /THROUGH MONDAY/...
As of 950 PM EDT Sunday...

Precipitation coverage across the region is transitioning fairly
close to our earlier expectations. Central regions of the
forecast that have been dry most of the night so far are
starting to see some of their first drops. This would include
areas such as Blacksburg, VA to Roanoke, VA and Stuart, VA to
Roanoke, VA. Additionally, showers and storms near and northeast
of Danville, VA are moving slow progression westward with bit
more coverage and intensity in the activity. Coverage is
expected to continue to increase across central portions of the
area into the early morning hours of Monday. As we approach
daybreak Monday, the trend will be for the greatest coverage to
progress more east or northeast through the area.

As of 650 PM EDT Sunday...

Showers and storms have been abundant across portions of
Southwest Virginia and Northwest North Carolina. As the night
progresses, a shortwave trough current across the Lower Ohio
Valley is expected to head eastward and then northeastward. Its
progression will also influence the expected trends of showers
and a few storms over night. Anticipate a general trend in the
coverage of the precipitation into central sections of the
region by the late evening or middle of the night, and then
focused more on central to northern sections by daybreak Monday.
This is not to say other area will be dry, simply the best focus
for best coverage will follow this expected trend. Patchy fog is
still expected overnight, especially along the river valleys and
where rainfall today/tonight was/will be the heaviest.

Have tweaked hourly temperatures, dew points, wind speed/gusts,
and sky cover to better reflect the latest observations and
expected trends through the evening hours.

As of 130 PM EDT Sunday...

Key Messages:

1. Slight Risk of severe weather and flash flooding in northern
NC/Southside VA this afternoon through tonight.

2. Localized flooding due to slow moving, repeated high rainfall
rate storms possible.

3. Potential resurgence of storms in NC High Country and
southern Blue Ridge.

Low-level stratus is now beginning to lessen over the area this
afternoon, allowing for ample heating. As such, instability will
be on the rise, thus creating an environment conducive for
cluster of thunderstorms. Overall, not much upper support for
organized storms as the best forcing has moved south with the
front that is now draped across the Carolinas. The main threat
will be slow moving and training storms with very efficient
rainfall rates.

RAP mesoanalysis and the morning RNK RAOB indicate plenty of
ambient moisture along with high freezing levels for efficient
warm rain processes to occur. This has been seen already this
morning across Appomattox and Charlotte Counties, as well as
ongoing renewed convection over NW NC, where rain rates within
storms could be 2-3"/hr at times. It is not out of the question
for some locations to pick up 2-3" (locally higher) of rainfall
in a very short amount of time. Although antecedent conditions
are rather dry, prolonged high rainfall rates over the same area
will cause flooding issues regardless of how dry current
conditions are.

Should see coverage lessen a bit overnight, but could still see
areas of heavy downpours continue. Likely to have low clouds and
some fog development tonight with plenty of low-level moisture
present.

This pattern is expected to continue into Monday with the
potential for localized flooding concerns from very slow moving
thunderstorms that are expected to develop again in the
afternoon/evening.

While humid, temperatures will be held to the upper 70s and low
80s due to cloud cover and rain. Very mild and humid overnight
in the 60s and low 70s.

&&

.SHORT TERM /MONDAY NIGHT THROUGH TUESDAY NIGHT/...
As of 115 PM EDT Sunday...

Key Messages:
1. Locally heavy rainfall possible, particularly over
northwest North Carolina, through the period.
2. Temperatures near to cooler than normal.

A front is expected to stall across the Carolinas and southeastern
states through this forecast period. While the front remains just to
the southeast of the area, it will serve as a source of lift for the
development of showers and thunderstorms through early Tuesday.
Precipitable water values are forecast to be around 1.5 to 2 inches,
which is anomalously high for this time of year. The greatest
potential for repeated rounds of showers and thunderstorms is
mainly along and south of the VA/NC border, closer to the front,
where there is modest CAPE as well. The high moisture in the
atmosphere could lead to very efficient rainfall rates in that
area. Thus, there is a Slight Risk for excessive rainfall over
portions of northwest and North Carolina, leading to possible
flash flooding.

Abundant cloud cover over the area will hold temperatures down to a
few degrees below normal, with highs in the 70s and lows in the low
to mid 60s.

&&

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
As of 135 PM EDT Sunday...

Key Messages:
1. Track of Tropical Storm Idalia continues to be
monitored, currently forecast to move east of the forecast area.
2. Too early to determine specific threats and impacts. Potential
impacts include gusty winds and heavy rainfall that may lead to
localized flooding.

The general mid level pattern during this forecast period is broad
ridging over the southern Plains and Central US, and troughing
developing over the northeast and into the Mid Atlantic. The
evolution of this pattern will influence the track of Tropical Storm
Idalia, and thus, its impacts to the central Appalachians.
There is better agreement among the long range guidance on the
timing forecast, but greater spread/less agreement in the track
forecast. At this time, it is forecast to turn eastward as it
reaches the inland southeastern US, which would limit the higher
winds and heavier rainfall to the North Carolina Piedmont and
Virginia Southside. The earliest reasonable timing for any
impacts to the forecast area looks to be as early as late
Wednesday, but most likely early Thursday morning. However, it
is important to remember that even slight changes in the track
can bring big changes to the potential threats and impacts, so
please continue to monitor the current forecast for the latest
information.

By Friday, surface high pressure will build into the area from the
Great Lakes, which will help to push both the stalled front and the
Tropical Storm farther from the area. Subsidence, and dry
northwesterly flow from the high will bring about clearer skies and
will limit precipitation chances through the remainder of the long
term forecast period.

Expecting temperatures to be on a slow warming trend through the end
of the work week and into the weekend, getting back into the upper
70s to mid/upper 80s.

&&

.AVIATION /02Z MONDAY THROUGH FRIDAY/...
As of 740 PM EDT Sunday...

Overnight, cigs will lower and fog is likely to develop across
most of the area. Widespread sub-VFR looks likely until sunrise
on Monday. Even then, still will have some low stratus
continuing that could keep conditions in the IFR to MVFR through
mid-morning.

Showers and thunderstorms will trend more numerous across the
region during the afternoon and early evening hours. Conditions
may be temporarily sub-VFR under the strongest showers and
storms.

EXTENDED AVIATION OUTLOOK...

Weather pattern remains unchanged through Tuesday with
additional chances for showers and thunderstorms and the
associated MVFR conditions, though VFR expected most of the
time. Isolated to scattered showers and thunderstorms are
possible on Wednesday with best chances in the south. For
Thursday and Friday, will need to watch what happens with
tropical depression 10.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...BMG
NEAR TERM...BMG/DS
SHORT TERM...AS
LONG TERM...AS
AVIATION...BMG/DS
Hazardous weather outlook, Aug 27, 1:55 PM EDT, 13 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
155 PM EDT Sun Aug 27 2023

VAZ007-010-011-013-014-017>020-022>024-033>035-045>047-059-
WVZ042>044-507-508-281800-
Tazewell-Bland-Giles-Pulaski-Montgomery-Floyd-Craig-Alleghany VA-
Bath-Roanoke-Botetourt-Rockbridge-Franklin-Bedford-Amherst-Campbell-
Appomattox-Buckingham-Charlotte-Mercer-Summers-Monroe-
Eastern Greenbrier-Western Greenbrier-
155 PM EDT Sun Aug 27 2023

This Hazardous Weather Outlook is for central Virginia, south
central Virginia, southwest Virginia, west central Virginia and
southeast West Virginia.

.DAY ONE...This afternoon and tonight.

Localized flooding is possible this afternoon and into tonight due
to scattered showers and thunderstorms with high rain rates.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

A prolonged period of scattered showers and thunderstorms Monday and
Tuesday may result in localized flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ001>006-018>020-VAZ009-012-015-016-032-043-044-058-281800-
Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes-
Yadkin-Smyth-Wythe-Grayson-Carroll-Patrick-Henry-Pittsylvania-
Halifax-
155 PM EDT Sun Aug 27 2023

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, south central Virginia and southwest
Virginia.

.DAY ONE...This afternoon and tonight.

Flash flooding is possible this afternoon and into tonight due to
repeated showers and thunderstorms. There is also a marginal risk of
severe thunderstorms, with which the greatest threat would be strong
damaging winds.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

A prolonged period of scattered showers and thunderstorms Monday and
Tuesday may result in localized flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 27, 9:50 PM EDT, 5 hours 8 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
950 PM EDT Sun Aug 27 2023

VAZ044-058-059-280245-
Halifax VA-Pittsylvania VA-Charlotte VA-
950 PM EDT Sun Aug 27 2023

...A CLUSTER OF THUNDERSTORMS WITH HEAVY RAINFALL WAS INDICATED
ACROSS SOUTHERN CHARLOTTE AND MUCH OF HALIFAX COUNTY. THESE
THUNDERSTORMS WILL CONTINUE ACROSS THIS REGION THROUGH 1045 PM
EDT...

At 945 PM EDT, Doppler radar was tracking a cluster of thunderstorms
with heavy rainfall extending from Saxe to Halifax to just northeast
of Danville, moving east at 15 mph.

HAZARD...Heavy rainfall. Occasional cloud-to-ground lightning.

SOURCE...Radar indicated.

IMPACT...Heavy rainfall could lead to minor flooding in poor
         drainage areas and low-lying normally flood prone areas.

Locations impacted include...
South Boston...
Halifax...
Brookneal...
Turbeville...
Ingram...
Redoak...
and Clover.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3670 7865 3663 7855 3669 7865 3669 7868
      3668 7870 3654 7873 3654 7922 3657 7921
      3664 7939 3689 7913 3706 7909 3703 7901
      3705 7897 3702 7891 3704 7890 3699 7875
      3701 7876 3701 7875 3697 7874 3687 7850
TIME...MOT...LOC 0145Z 247DEG 13KT 3666 7920

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...<30 MPH

RAB
Local storm report, Aug 28, 1:53 AM EDT, 1 hour 5 minutes before
Preliminary Local Storm Report
National Weather Service Blacksburg VA
153 AM EDT Mon Aug 28 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0115 AM     Flash Flood      4 ESE Buffalo Ridge     36.73N 80.19W
08/28/2023                   Patrick            VA   Trained Spotter

            Pole Branch Creek has exceeded its banks and
            continues to rise.

&&

VFJ

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 27, 9:50 PM EDTSpecial Weather StatementRNKHalifax55 min
Aug 27, 10:49 PM EDTFlash Flood WarningRNKFloyd, Franklin, Patrick7 hr
Aug 27, 11:57 PM EDTFlash Flood WarningRNKPittsylvania, City of Danville6 hr
Aug 28, 12:44 AM EDTFlash Flood WarningRNKFranklin, Henry, Patrick, City of Martinsville5 hr
Aug 28, 2:24 AM EDTFlash Flood WarningRNKCarroll, Patrick4 hr
Aug 28, 5:50 AM EDTAreal Flood AdvisoryRNKPatrick3 hr
Aug 28, 5:54 AM EDTAreal Flood AdvisoryRNKCarroll, Patrick3 hr
Aug 28, 5:59 AM EDTAreal Flood AdvisoryRNKFranklin, Pittsylvania3 hr
Aug 28, 8:52 AM EDTAreal Flood WarningRNKCarroll, Floyd, Franklin, Henry, Patrick6 hr
Aug 28, 4:30 PM EDTAreal Flood AdvisoryRNKGrayson3 hr
Aug 28, 4:52 PM EDTFlash Flood WarningRNKGrayson5 hr
Aug 28, 5:59 PM EDTFlash Flood WarningRNKSmyth2 hr

Nearby

Flash Flood Warnings in Virginia, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.